Depo provera

Hello I am 25 years old and I am going in for a bone density test tomorrow along with bloodwork. I did not have any idea the possible side effects Depo-Provera had. I have been on the injection for over four years and thought it was great. rarely had any bleeding and did not gain any weight or feel nauseated or anything on it. But recently my 3yr. relationship with my boyfriend has come crumbling down because of my mood swings. I also am always exhausted have had blurred or worsening vision problems and i have some pain/ weakness in my shoulder and hands, which i have read could all be symptoms from the birth control. I decided to come off of the Depo-Provera injection about a month ago and did not realize that my mood swings would get even worse with trying to wean myself off of it. I use to be so laid-back without a care in the world but now I find myself getting mad or upset at the slightest things. I wish I would've never started this birth control as now I am nervous for testing and also having to go through this alone. I wish I would have been smarter and read the label about all of the side effects and I wish I would've noticed it sooner but it's taking now for me to realize it. I am worried I may have osteoporosis

4 Replies

oldestnewest
  • Hi hanmal,

    I am sorry to read your posting. Try not to worry too much (easy for me to say, I know) until you have the result of your DEXA. I must admit, that I also had no idea this form of birth control had the kind of side effects you mention. I learn something new every day. My dx of OP came much later in life for me.

    All the best with your scan tomorrow and blood work. Do keep in touch and let us know how you go on. :)

  • Birth control is usually via the use of hormones... all of which have some effect (good/bad) on our body, brain, mood and personality. I would consider posting on the Thyroid UK forum of this site, and ask if other members have experienced any effects from longterm use of the product that you've used? And ask for suggestions as to what to do, etc.

    I think there is something called the Yellow Card system i.e. you fill in a form to advise the relevant office (that deals with submissions of Yellow Cards) that this drug resulted in side effects.

  • We do have a factsheet on Depo Provera which is available on our website nos.org.uk/information/heal... but I'd also suggest giving our specialist nurse team a call on 0808 800 0035 when they open again at 9am tomorrow (Tuesday).

  • Hi there,

    I was taking depo for 10 years and it did give me osteoporosis, I am 55. You did the right thing coming off it, and I think all you need is to look for a new alternative, or give your body a break for a while. I can almost guarantee you wont have osteoporosis, you are way too young and have not taken depo for a very long time. Its good that they sent you for a test, as its a possible side affect and they need to keep a check on it. I wish I had had that, then I would have stopped depo much much earlier. Please let us know how you get on.

    Dawn

You may also like...